Medication Errors

Medication safety is a top priority for nurses and avoiding medication errors is critical. Find out what medication errors have recently been reported to the Institute for Safe Medication Practices (ISMP) and learn recommendations for best practices to help avoid these errors.


Chloral Hydrate Safety Issues

Chloral hydrate is a sedative-hypnotic that has been associated with serious adverse events in the pediatric population including dosing errors, over-sedation, and administration of the oral liquid by the intravenous (IV) route. In 2012, commercially available chloral hydrate products were discontinued and taken off the market. However, some ambulatory and hospital pharmacies are compounding an oral suspension of chloral hydrate for pediatric sedation in both inpatient and outpatient settings. Section 503A of the Federal Food, Drug and Cosmetic Act permits pharmacists to compound chloral hydrate to provide patient specific prescriptions in limited quantities. Compounded drugs are not approved by the US Food and Drug Administration (FDA), which means the FDA does not verify the safety or effectiveness of compounded drugs. One study found that compared to the commercial formulation, the compounded drug provided a shorter duration of sedation, more frequent need for an additional sedation agent, and frequent sedation failure.
 
Over the last two years, there have been three reported cases of pediatric chloral hydrate overdoses and one death that occurred in the outpatient setting. Respiratory depression and arrest are two serious adverse events that can occur following chloral hydrate administration. Other risks associated with chloral hydrate use include:

  • Resedation after discharge. Chloral hydrate can result in prolonged sedation or resedation with effects lasting longer than 24 hours in children of all ages, even if they appear to have cleared the sedation prior to discharge. Chloral hydrate is converted to trichloroethanol, which has a half-life of up to 66 hours in neonates, 28-40 hours in infants, 8-12 hours in children, and longer following an overdose.

  • No reversal agent. There is no specific agent available to reverse the effects of chloral hydrate.

  • Narrow therapeutic index. Chloral hydrate has a narrow therapeutic index (a very small dose range that provides benefit without causing harm), which increases the risk of adverse effects when higher therapeutic doses or overdoses are administered.

  • Cardiac toxicity and hypotension. Large doses or overdoses have been reported to cause ventricular dysrhythmias and severe hypotension.

  • Irritating gastric effects. Chloral hydrate is more rapidly absorbed with food; fasting before a procedure is not recommended since it can delay drug onset, resulting in inadequate sedation. Gastric irritation can occur, leading to vomiting and potential aspiration of stomach contents.

  • Large volume per dose. Chloral hydrate is very bitter tasting and requires a large volume per dose, often requiring a nasogastric tube for administration. In addition, compounded chloral hydrate is difficult to concentrate, resulting in very large volumes per dose which can lead to vomiting.

Due to its low cost, chloral hydrate has been used widely for pediatric sedation in many facilities. However, the literature provides conflicting recommendations. Some studies suggest other sedatives such as midazolam may be more predictable and produce less severe adverse effects. Other studies have shown chloral hydrate to provide more effective pediatric sedation and should be used for painless diagnostic procedures.

 
Safety Alerts 

Lantus Insulin Label
The new insulin glargine (Lantus) vial label has caused confusion and dosing errors. The vial label includes the unit concentration 100 units/mL and directly below it is the total dose “10 mL vial”. An error occurred when a nurse misread the label as 100 units per 10 mL and administered a 9 mL dose (or 900 units) subcutaneously to the patient instead of 90 units as prescribed. The mistake was caught and the patient was immediately given an IV dose of dextrose without any resulting harm. The formatting of the vial label contributed to the confusion and label changes have been recommended to the manufacturer. The nurse’s knowledge deficit in drawing up insulin from a vial, not understanding the meaning of a U-100 concentration, and not using a U-100 insulin syringe are also significant contributing factors to the error. One strategy to avoid such errors is for pharmacy to prepare, label and dispense patient-specific basal insulin doses. It is also important to educate staff regarding injection technique and how to measure doses with insulin syringes.

U-500 Insulin Syringe Now Available
Previously, doses of U-500 insulin had to be drawn from a vial using either a U-100 syringe or tuberculin syringe, which increased the potential for dosing errors. BD recently released an insulin syringe made specifically for U-500 insulin. Unfortunately, the new syringe does not have a safety needle to help prevent needle-stick injuries and therefore may not be adopted by some facilities. The Humulin R U-500 Kwikpen is available as an alternative.

Transdermal FentaNYL in the Emergency Department (ED)
FentaNYL transdermal patch 50 mcg/hour was prescribed for an elderly man in the ED with acute back pain. The order was continued when the patient was admitted to an inpatient unit. The patient had never used the drug previously and did not meet the product labelling requirements for opioid-tolerant patients and chronic pain. The pharmacy contacted the physician who changed the order to a different analgesic. The initial order had been automatically verified by the computer system in the ED, bypassing pharmacy review. If the patient had not been admitted, the patient might have been discharged with the patch in place, potentially causing an opioid overdose. Auto-verify systems are commonly used in EDs and can be dangerous since they do not require pharmacy review. Stops or decision trees should be built into fentaNYL patch orders. In addition, fentaNYL should not be stocked in the ED and pharmacists should be required to verify that the patient is opioid-tolerant (e.g. checking state opioid registries) and that the dose is appropriate before dispensing it to the ED.

Lipid Rescue
ntravenous infusion of lipids has been shown to prevent serious adverse events related to errors in epidural administration. In one account, a nurse accidentally administered an entire epidural infusion bag (100 mL of 0.25% bupivacaine with 2 mcg/mL fentaNYL) intravenously thinking it was penicillin to a pregnant patient. Upon realizing the error, fat emulsion (INTRALIPID) 20%, 150 mL, was administered via bolus IV, and the patient’s blood pressure and mental status improved within 2-3 minutes. Intralipid infusion was then initiated at 0.25 mL/kg/min for 15 minutes after return of normal systemic blood pressure. The patient had become tachycardic and momentarily apneic but never required cardiopulmonary resuscitation. The patient survived and delivered a healthy infant.
 

Reference 
Institute for Safe Medication Practices. (2016). Nurse Advise-ERR. Retrieved from Institute for Safe Medication Practices: http://www.ismp.org/newsletters/nursing/issues/NurseAdviseERR201612.pdf
 

 

More Nursing News Headlines (Pharmacy)...

Powered by